Hail, Billings
- When
- June 21, 4:41 PM MST to 4:43 PM MST
- Where
- Billings County, 1.46 mi SSE of Medora
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.900, -103.520
A compact upper level low approached North Dakota while strong instability and very strong deep layer shear were present over a broad portion of the state. Storms initiated over eastern Montana into southwest North Dakota and moved across the area in the evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A compact upper level low approached North Dakota while strong instability and very strong deep layer shear were present over a broad portion of the state. Storms initiated over eastern Montana into southwest North Dakota and moved across the area in the evening and overnight hours. Storms were slow to intensify at first, then around 730 pm CDT explosive growth occurred over western North Dakota. Strong supercells developed producing very large hail along with funnel clouds. There were two confirmed tornadoes. One caused damage to a home south of Mott in Hettinger County, while the other occurred over rural areas between Arnegard and Watford City in McKenzie County. Severe storms continued overnight with the threat switching to primarily strong winds over south central North Dakota where there were multiple reports of damage. The greatest damage was in Logan County where a high-voltage electrical transmission structure was toppled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 4:22 PM MST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 622 PM CDT TUE JUN 21 2016 .UPDATE... Issued at 612 PM CDT Tue Jun 21 2016 Storms continue to move through northeast Montana with some additional storms now starting to develop over southwest North Dakota. Strong instability along with very impressive deep layer shear (60 to around 80 kts) remain in place. Will be monitoring the severe threat through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 233 PM CDT Tue Jun 21 2016 Main forecast issue in the short term period will be thunderstorm chances late this afternoon and tonight. Latest satellite and radar imagery is depicting thunderstorms trying to fire off the Bighorns. Also some activity from west of Havre MT to north of Glasgow MT. Surface analysis shows 1005mb surface low over southeast MT with 3mb pressure falls from west central ND into northeast MT. Currently around 1000 j/kg of cape from southeast ND into north central MT but currently capped, and 80 knots of shear from northeast MT into west central ND. The instability will only continue to increase this afternoon while shear remains strong. With a strong upper low and associated forcing tracking across north central MT at this time, think it's only a matter of time before convection fires. Only question is how will things evolve late this afternoon through this evening. Of the many solutions from the mesoscale models today, one thing remains consistent. That would be convection (either supercell or mcs) tracking from around the Williston area...south and east toward the Bismarck Mandan area. Various iterations are showing additional convection north and south of this but thus one area has been consistent. The 00Z SPC SSEO was giving an impressive signal of strong convection centered over northwest north dakota from 00-03 UTC this evening and with forecast flow, this would track toward the south and east. Stronger capping and will likely inhibit convection as we move into eastern portions of central ND. Have heightened severe wording in our forecast products products for this evening. Convection moves into eastern ND for Wednesday then a quiet day on thursday as we are in an area of shortwave ridging ahead of another upper low that will affect the area beginning Friday. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM CDT Tue Jun 21 2016 Short wave ridge will quickly move east across the Northern Plains region transitioning flow aloft to southwesterly during the day on Friday. Strong short wave upper level trough/closed low over the Northern Rockies Friday will lead to height falls ahead of its path and near an associated surface trough over the central and eastern Dakotas. Instability axis with robust mucape will materialize ahead of the surface trough along to east of Highway 83 during peak heating. Uncertainty of whether convection will fire given the degree of the forecast capping inversion with strong mid level waa nosing into North Dakota. More favorable area for thunderstorms looks to be on the edge of the cap across my northeast, which is also where the more favorable shear is located. For now will hold off on mentioning severe given the convective initialization uncertainty. Breezy conditions in the lows wake Saturday and Sunday will advect much drier air into the region along with cooler temperatures. Left pops in for both days, but I anticipate these being dropped in future forecast updates. Possible wind headlines may be needed as well this weekend, and will take a closer look over the next few model cycles. Broad/long wave ridge builds east for early next week, however models show embedded impulses undercutting the ridge so will not completey rule out chances for showers or isolated thunderstorms. Overall precipitation coverage will be minimal. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 612 PM CDT Tue Jun 21 2016 Numerous showers and thunderstorms will move over western and central North Dakota tonight into early Wednesday morning. Some of these storms may become severe with large hail and damaging wind gusts. Otherwise...VFR conditions expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...NH AVIATION...JJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 612 PM CDT TUE JUN 21 2016 NDZ001-002-009>011-017>021-031>035-040>046-222315- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 612 PM CDT TUE JUN 21 2016 /512 PM MDT TUE JUN 21 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN MONTANA INTO WESTERN NORTH DAKOTA EARLY THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA DURING THE EVENING. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND POSSIBLY A TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WESTERN AND CENTRAL NORTH DAKOTA. NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-222315- RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER- KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 612 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER EASTERN PORTIONS OF CENTRAL NORTH DAKOTA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM MDT TUE JUN 21 2016
NDZ032-033-220000-
STARK ND-BILLINGS ND-
530 PM MDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND CENTRAL
BILLINGS COUNTIES UNTIL 600 PM MDT...
AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDORA...OR 23 MILES EAST OF BEACH...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MEDORA...FRYBURG AND BELFIELD.
THIS STORM MAY INTENSIFY...SO BE ALERT FOR RAPIDLY CHANGING
WEATHER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4711 10334 4690 10308 4678 10354 4685 10361
4695 10361
TIME...MOT...LOC 2328Z 238DEG 30KT 4688 10351
MARTIN/HEINERTThe Bismarck radar (KBIS), 210 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
29 hail, 13 thunderstorm wind, 3 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.
Initial hail report was for ping pong ball sized hail, but hail increased to tennis ball sized hail in subsequent report.
Emergency management estimated winds to be gusting around 80 mph.
A tornado moved from southwest of Mott towards the east-northeast for just over three miles. Initial damage was to large cottonwood trees at a farmstead, along with light damage to the home. About half-way through the tornado path, another home was severely damaged. The entire attached three stall garage was destroyed and half the roof was torn from the home. Windows were broken and vehicles were damaged. Debris was strewn through nearby fields for one mile. No injuries or fatalities occurred, as the occupants of both homes took shelter.
Water was running three feet deep through some streets in the city of Regent. Ditches were also overflowing along the Enchanted Highway to the north of Regent with water running over the road. Reports were also received by the National Weather Service of three inches of rain falling in a short period of time.
The wind gust speed was estimate by the public.
A tornado developed over rural areas between Arnegard and Watford City, and traveled east for almost one-half mile. No damage was reported as the tornado impacted no structures. Based on this, it is rated EF0.
Some trees were reported down in the area.
Many trees were reported down in the town of Almont. Some trees fell onto cars and campers. Also, some buildings were struck by falling trees.
Multiple trees were reported down in the Hoge Island area north of Bismarck with this storm. This caused substantial damage to many homes. Boat damage also occurred.
A camper was severely damaged by the strong wind gusts.
The strong wind gusts snapped tree tops and blew them 100 feet over a house and into the back yard. An eight foot by 14 foot greenhouse blew away. Wind gusts also blew over a portable creep feeder at the Hazelton elevator and broke its axle.
Power lines were reported down south of Napoleon along North Dakota Highway 3. Also, a 70 foot tall electrical high-voltage structure toppled over. Significant farm damage occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638713, 638714, 638715, 638716, 638717, 638718, 639785, 638720, 638723, 638721, 638722, 639793, 638724, 638725, 638726, 638727, 639781, 643198, 643199, 639786, 639787, 639869, 643370, 639887, 644906, 643376, 639794, 639795, 643378, 639859, 643380, 639870, 639903, 639891, 639905, 639906, 639907, 639910, 639916, 639922, and more.